Alert archive / West Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 22, NWS Charleston, WV

July 2, 2002Randolph County, West Virginia

NWS Charleston, WV issued this flash flood warning at Jul 2, 2002, 7:54 PM EDT for Randolph County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 2, 2002, 7:54 PM EDT (23:54 UTC)
Expired
Jul 2, 2002, 10:45 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Whole counties

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 169 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 022354
FFWRLX
WVC083-030245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
751 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA...

* UNTIL 1045 PM EDT...

* AT 745 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY HEAVY
  RAIN OVER SOUTH CENTRAL RANDOLPH COUNTY...OR ABOUT 26 MILES SOUTH
  OF ELKINS...MOVING NORTHEAST AT 60 MPH.

* SOME LOCATIONS IN THE PATH INCLUDE...MINGO...VALLEY HEAD...AND 
CHEAT BRIDGE.  

DOPPLER RADAR INDICATES A BROAD AREA OF ONE AND A HALF TO TWO INCHES 
OF RAIN OVER EXTREME SOUTHERN RANDOLPH COUNTY.  SHOWERS AND 
THUNDERSTORMS REMAIN NEARLY STATIONARY OVER THAT AREA...COMBINE THAT 
WITH A TROPICAL AIRMASS IN PLACE...HEAVY DOWNPOURS WILL CONTINUE FOR 
THE NEXT FEW HOURS.    

--CALL TO ACTION-- BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER
TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH
FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE
FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER
BEGINS RISING.

PLEASE REPORT HIGH WATER...HAIL OR STRONG WINDS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO
SO SAFELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 2:50 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 2:50 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1035 PM EDT TUE JUL 2 2002

FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM
THE PAST 24 HOURS...THE MOST RECENT ON TOP.  THIS PROVIDES A HISTORY
OF THE DEVELOPMENT OF THE CURRENT FORECAST.

********************************************************************

1035 PM EDT TUE JUL 2 2002
TONIGHT...
RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE
LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT.
STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP
UNTIL MIDNIGHT.

*********************************************************************

250 PM EDT TUE JUL 2 2002

TNGT THRU THU NGT
STAYING DRY -SO FAR - IN ZONE GROUPING WE TOOK OUT PCPN.  INTERESTING
SEEING ANVILS BLOWING WEST.  ALSO INTERESTING SEEING HOW WE STAY IN
THE HIGHEST DEW POINTS.  THE PCPN WONT HELP LWR IT ANY.
WILL LEAVE CHC TIL MIDNIGHT EXCEPT PKB W.  LOCALIZED DOWNPOURS MAIN
THEME ELY THIS EVENING WITH THESE CELLS.

WILL LEAVE 30 POP IN MTNS WED - WITH WK DISTURBANCES ARND UPPER
RIDGE.  BUT GO WITH 20 POP ELSEHWERE TO STRESS HEAT AND HUMIDITY.
THOUGH - DEW POINTS MAY LWR A FEW DEGS WED AFTN IN THE HEAT. BESIDES
THE CHC OVR MTNS - FIGURING TRWS TO OUR N NR FRONTAL ZONE LATE WED.
TRWS N - WILL SINK S WED NGT.  SO WILL HAVE
CHC POP WED NGT NRN COUNTIES.  DRY FROM EKN-CRW-HTS SOUTH WED NGT.

FCSTG MORE CLOUDS NRN COUNTIES ON THU AHEAD OF WK FRONTAL BOUNDARY
TO OUR NORTH.  SO MAX TEMP ON THU A BIT LWR ON THU ACRS NRN
COUNTIES.  NGM MOS SEEMS TOO HIGH ON TEMPS. MEAN RH DRYING OUT
US TO FAST THU EVENING.  MAY STILL HAVE SOME NATURAL FIREWORKS AROUND
THU EVENING...SPCLY FM EKN-CRW-HTS ON SOUTH.

FRIDAY THROUGH TUESDAY...HAVE CONTINUED WITH SUMMERTIME WEATHER
PATTERN OF HAZY HOT AND HUMID WEATHER.  ALL 00Z MODEL RUNS WERE IN
GOOD AGREEMENT OF A BUILDING 500 RIDGE OVER THE OHIO VALLEY OVER THE
WEEKEND.  THE RIDGE FINALLY EASES SOME ON TUESDAY AS SHORTWAVE
ENERGY CARVES OUT A TROF OVER THE NE US TUESDAY AFTERNOON.  THE NEW
12Z AVN HAS SHIFTED GEARS BACK TO A PREVIOUS SOLUTION OF A STRONG
CLOSED LOW FROM THE NE INTO THE MIDATLANTIC STATES FOR THE WEEKEND.
AT THIS POINT THINKING IS THE 12Z AVN IS TOO STRONG...SO HAVE
DECIDED NOT TO JUMP ON THIS FEATURE AND WILL CONTINUE WITH FCST
SOLUTION PRESENTED BY 00Z MODELS.

FOR FRIDAY...THE QUESTION IS DOES THE SFC FRONT MAKE IT THROUGH THE
REGION.  AT THIS POINT...INCLINED TO THINK A WIND SHIFT WITH SLIGHT
DRIER AIR MASS WILL MOVE IN...BUT OVERALL TEMP FCST NOT EXPECT TO
CHANGE MORE THAN A FEW DEGREES LOWER.  WITH THE RIDGE BUILDING
SAT-MON...GRADUAL WARM UP AND RETURN OF HIGHER DEWPOINT AIR.  AT
THIS POINT...WILL HOLD BACK ANY MENTION OF PCPN OVER THE WEEKEND AS
RIDGE SHOULD BE STRONG ENOUGH TO SUPPRESS MOST OF THE ACTIVITY.

MRF BRINGS A VERY STRONG TROF THROUGH EARLY ON TUESDAY AND TAKES THE
FRONT ALL THE WAY INTO THE DEEP SOUTH...WHICH WOULD BE A LITTLE
UNUSUAL FOR THIS TIME OF THE YEAR AND FOR THE WEATHER PATTERN OF THE
LAST TWO WEEKS.  I HAVE OPTED TO GO A LITTLE SLOWER THAN THE MRF AND
BRING THE CHANCE OF RAIN IN LATER IN THE DAY ON TUESDAY WITH THE
COLD FRONT SLIDING ACROSS THE REGION.

TEMP GUIDANCE LOOKS TO BE OKAY...BUT HAVE DECIDED TO GO A LITTLE
WARMER ON SAT-MON WITH THE RIDGE BUILDING ACROSS THE REGION.

**************************************************************

1010 AM EDT TUE JUL 2 2002
BASED ON 12Z SOUNDINGS AND SATELLITE - WILL LWR POP IN MUCH OF
SE OHIO TO 20 PCT THIS AFTN.  WILL UP MAX TEMPS IN SOME WRN LOWLANDS
TO INCLUDE LOWR 90S...INCLUDING THE LWR MUSKINGUM AND HOCKING
VLY.  NO CHANGES IN EXTENDED FCST AT THIS TIME.

**************************************************************

255 AM EDT TUE JUL 2 2002

...TODAY THROUGH WEDNESDAY NIGHT...
PERSISTENCE IS THE KEY IN THE QUITE STAGNANT WEATHER PATTERN..AS THE
UPPER HIGH REMAINS ANCHORED OVER THE MIDWESTERN STATES.  WEAK
DISTURBANCES ROTATING SOUTHWARD ACROSS OUR CWA WILL COMBINE WITH A
VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE TO PROVIDE THREAT
FOR SCATTERED MAINLY AFTERNOON THUNDERSTORMS.  MAV AND ETA MOS
FOLLOWED OVER THE NGM MOS FOR TEMPERATURES BASED ON RECENT HISTORY.

EXTENDED (THURSDAY THROUGH MONDAY)...
MODELS INDICATE UPPER HIGH OVER MIDWEST WILL EXPAND EASTWARD INTO
THE AREA AND DOMINATE WEATHER THROUGH THE WEEKEND.  WEAK FRONTAL
BOUNDARY TO PUSH THROUGH CWA ON THURS/THURS NGT WHICH WILL BRING
CHANCE FOR TSRA AND SLIGHTLY COOLER TEMPS FOR FRI/SAT.  TEMPS
REBOUND AND MOISTURE RETURNS BY END OF EXTENDED.

AM A BIT CONCERNED THAT MAY NEED A POP IN SOUTHERN CWA FRIDAY WITH
FRONTAL BOUNDARY STILL CLOSE BY.  HOWEVER...WILL JUST PLAY MORE
CLOUD AND LET DAY SHIFT TAKE ANOTHER LOOK AT HOW 12Z MODELS HANDLE
FRONT.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

END /

In the hours before

Local storm report, Jul 2, 4:46 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0446 PM EDT TUE JUL 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0444 PM    BECKLEY                   WV   WIND DAMAGE
07/02/02   RALEIGH                        LARGE BRANCHES BROKEN.
                                          EVENT OCCURRED BETWEEN
                                          0429 PM  AND  0444 PM
Local storm report, Jul 2, 5:21 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0521 PM EDT TUE JUL 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0504 PM    WHITESVILLE               WV   1.50 INCH HAIL
07/02/02   BOONE                          EVENT OCCURRED BETWEEN
                                          0449 PM  AND  0504 PM
Local storm report, Jul 2, 5:30 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0530 PM EDT TUE JUL 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0531 PM    SUMMERSVILLE              WV   .75 INCH HAIL
07/02/02   NICHOLAS                       EVENT OCCURRED BETWEEN
                                          0516 PM  AND  0531 PM
Local storm report, Jul 2, 5:35 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0535 PM EDT TUE JUL 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0533 PM    ESKDALE                   WV   1.00 INCH HAIL
07/02/02   KANAWHA                        EVENT OCCURRED BETWEEN
                                          0518 PM  AND  0533 PM
Local storm report, Jul 2, 5:48 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0548 PM EDT TUE JUL 02 2002

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0556 PM    AMHERSTDALE               WV   1.00 INCH HAIL
07/02/02   LOGAN                          EVENT OCCURRED BETWEEN
                                          0541 PM  AND  0556 PM
Local storm report, Jul 2, 6:31 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
631 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    SNOWSHOE                  WV   .88 INCH HAIL
07/02/02   POCHONTAS                      REPORTED BY CO-OP
                                          OBSERVERS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:29 PM EDTFlash Flood WarningRLXRaleigh3 hr
Jul 2, 4:32 PM EDTSevere Thunderstorm WarningRLXRaleigh43 min
Jul 2, 4:35 PM EDTSevere Thunderstorm WarningRLXClay, Kanawha40 min
Jul 2, 4:48 PM EDTSevere Thunderstorm WarningRLXBoone27 min
Jul 2, 5:11 PM EDTSevere Thunderstorm WarningRLXNicholas49 min
Jul 2, 5:40 PM EDTSevere Thunderstorm WarningRLXLogan35 min
Jul 2, 6:17 PM EDTSevere Thunderstorm WarningRLXPocahontas28 min

Nearby

Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.